North Dakota, 2010Lightning Strike in North Dakota, July 27, 2010
July 27, 2010 · NWS BIS · 1 event in 1 county or zone
Lightning struck a barn in rural Burleigh County in South Central North Dakota. The barn was completely destroyed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a barn in rural Burleigh County in South Central North Dakota. The barn was completely destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 2:14 PM CST, 12 hours 11 minutes earlier.
Area forecast discussion, Jul 26, 2:14 PM CST, 12 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT MON JUL 26 2010
.SYNOPSIS...
NORTHERN STREAM VERTICALLY STACKED LOW PRESSURE OVER NORTHERN
ALBERTA HAS AN ASSOCIATED COLD FRONT THAT EXTENDS FROM LAKE
WINNIPEG SOUTHWESTWARD INTO EASTERN MONTANA. THE NORTHERN STREAM
WESTERLIES ARE A BIT NORTH OF THE BORDER...SO THE FRONT IS SLOW
MOVING. OVER THE U.S....HOWEVER...THE SOUTHERN STREAM WILL DIRECT
A SERIES OF IMPULSES ACROSS THE NORTHERN PLAINS. THIS WILL KEEP
THE PATTERN ACTIVE EVEN AFTER THE COLD FRONT PASSES AND BECOMES
STATIONARY JUST TO THE SOUTH.
&&
.SHORT TERM...MONDAY AFTERNOON THROUGH THURSDAY NIGHT...
THE MAIN FORECAST CONCERN TODAY IS SEVERE WEATHER.
CURRENTLY...LOW-LEVEL MOISTURE ADVECTION OVER SOUTHERN AND
CENTRAL NORTH DAKOTA HAVE EDGED DEWPOINTS INTO THE UPPER 60S AND
LOWER 70S...RESULTING IN OVER 4000 J/KG OF SURFACE-BASED CAPE.
LARGE SCALE UPWARD VERTICAL MOTION SHOULD SPREAD INTO WESTERN
NORTH DAKOTA LATER THIS AFTERNOON AS A MIDDLE LEVEL SHORTWAVE
SLIDES EASTWARD ACROSS MONTANA OUT AHEAD OF THE ASSOCIATED COLD
FRONT.
CONVECTION IS EXPECTED TO INITIATE BETWEEN 22 AND 00 UTC BASED ON
THE LATEST HIGH RESOLUTION MODEL RUNS. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS...THOUGH AN ISOLATED TORNADO CANNOT
BE RULED OUT AS 0-6 KM BULK SHEAR IS 35 TO 50 KNOTS BASED ON
LATEST RUC ANALYSIS.
THERE WILL BE A CONTINUED THREAT OF SEVERE WEATHER OVER SOUTH
CENTRAL TOMORROW...WITH THE COLD FRONT FORECAST TO EXTEND FROM THE
DEVILS LAKE BASIN INTO THE LINTON/WISHEK AREA.
THEREAFTER...THE FRONT LOOKS TO BE MORE PROGRESSIVE THAN WITH
PREVIOUS FORECASTS...ALTHOUGH OVERRUNNING PRECIPITATION WILL
REMAIN A POSSIBILITY AS AFOREMENTIONED SHORTWAVES CONTINUE TO
BOMBARD THE DAKOTAS.
LOOK FOR TEMPERATURES TO MODERATE AFTER FRONTAL PASSAGE AS A COOL
SURFACE HIGH BUILDS DOWN INTO THE NORTHERN PLAINS.
.LONG TERM...FRIDAY THROUGH MONDAY...
AN ACTIVE WEATHER PATTERN LOOKS TO PERSIST INTO THE EXTENDED
FORECAST PERIOD AS THE NORTHERN PLAINS REGION REMAINS NEAR OR
UNDERNEATH THE UPPER LEVEL JET STREAM. THIS WILL RESULT IN CHANCES
FOR THUNDERSTORMS EACH DAY ALONG WITH NEAR AVERAGE TEMPERATURES.
&&
.AVIATION...
AN AREA OF SURFACE LOW PRESSURE COMBINED WITH AN INCOMING MID LEVEL
DISTURBANCE WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS LATE
TODAY THROUGH TOMORROW MORNING FOR ALL TAF SITES. THUNDERSTORMS WILL
GENERALLY BE FOCUSED ALONG A SLOW MOVING SFC/MID LEVEL COLD FRONT
PUSHING SOUTH INTO NORTHERN ND LATE TODAY/EARLY THIS EVENING...WITH
PRECIPITATION DEVELOPING SOUTH ALONG THE FRONT TONIGHT INTO TOMORROW
MORNING. HEAVIER SHOWERS AND THUNDERSTORMS WILL RESULT IN MVFR AND
LOWER CIGS/VIS ALONG WITH THE POTENTIAL FOR STRONG THUNDERSTORM
WINDS. CHANCES FOR THUNDERSTORMS WILL DECREASE AROUND AND AFTER 15Z
TUES ACROSS THE NORTH...WITH CHANCES CONTINUING SOUTH THROUGH 18Z
TUES AND INTO THE AFTERNOON.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS/SHORT TERM...SCHECK
LONG TERM/AVIATION...NH
Hazardous weather outlook, Jul 26, 1:50 PM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT MON JUL 26 2010
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
250 PM CDT MON JUL 26 2010 /150 PM MDT MON JUL 26 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS...SOME LIKELY SEVERE WITH HEAVY RAIN...CAN BE
EXPECTED LATER TODAY AND THROUGH TONIGHT AS AN UPPER LEVEL
DISTURBANCE PUSHES EAST ACROSS MONTANA...AND AS A STRONG UPPER
LOW MOVES SOUTHEAST INTO SOUTH CENTRAL CANADA. BOTH OF THESE
FEATURES WILL RESULT IN A SURFACE COLD FRONT TO ADVANCE SOUTH AND
EAST ACROSS NORTH DAKOTA LATER THIS AFTERNOON AND OVERNIGHT
TONIGHT. THE MAIN SEVERE WEATHER THREATS THIS AFTERNOON AND
TONIGHT WILL BE VERY LARGE HAIL AND STRONG WINDS. ISOLATED
TORNADOES WILL BE A POSSIBILITY AS WELL WITH SOME OF THE MORE
INTENSE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP OR WILL BE ONGOING TUESDAY
MORNING AND AFTERNOON AS A SURFACE COLD FRONT CONTINUES TO PUSH
SOUTH AND EAST ACROSS THE STATE. THE FOCUS FOR SEVERE STORMS WILL
BE OVER SOUTH CENTRAL NORTH DAKOTA. CHANCES FOR THUNDERSTORMS WILL
GREATLY DIMINISH BY TUESDAY EVENING.
THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH SUNDAY AS THE
NORTHERN PLAINS REMAINS IN AN ACTIVE UPPER LEVEL PATTERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY MORNING AND
AFTERNOON...SPECIFICALLY ACROSS THE SOUTH CENTRAL AND EAST
CENTRAL.
NH
In the hours before
Special weather statement, Jul 26, 10:18 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1118 PM CDT MON JUL 26 2010
NDZ018-032-033-270500-
BILLINGS ND-DUNN ND-STARK ND-
1018 PM MDT MON JUL 26 2010
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN DUNN...NORTHEASTERN
STARK AND EASTERN BILLINGS COUNTIES UNTIL 1100 PM MDT...
AT 1013 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF NEW HRADEC...OR 14 MILES
NORTHWEST OF DICKINSON...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DICKINSON...
NEW HRADEC...
GLADSTONE...
TAYLOR...
RICHARDTON...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
VINING/HAMILTON
Special weather statement, Jul 26, 11:21 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1221 AM CDT TUE JUL 27 2010
NDZ019-020-034-270600-
MERCER ND-MORTON ND-OLIVER ND-
1221 AM CDT TUE JUL 27 2010
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON...EXTREME
SOUTHWESTERN OLIVER AND EXTREME SOUTHERN MERCER COUNTIES UNTIL 100 AM
CDT/MIDNIGHT MDT/...
AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
HEBRON TO 8 MILES SOUTH OF HEBRON...AND MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
GLEN ULLIN...
ALMONT...
NEW SALEM...
JUDSON...
SWEET BRIAR LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BIRK
Special weather statement, Jul 26, 11:21 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1221 AM CDT TUE JUL 27 2010
NDZ021>023-035-036-270600-
BURLEIGH ND-KIDDER ND-MCLEAN ND-SHERIDAN ND-WELLS ND-
1221 AM CDT TUE JUL 27 2010
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN BURLEIGH...NORTHWESTERN
KIDDER...SOUTHWESTERN WELLS...SOUTHERN SHERIDAN AND SOUTHEASTERN
MCLEAN COUNTIES UNTIL 100 AM CDT...
AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF DENHOFF...OR 45 MILES
NORTHEAST OF BISMARCK...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HURDSFIELD...
CHASELEY...
BOWDON...
ANOTHER STRONG STORM WAS SOUTH OF MERCER IN SOUTHEASTERN MCLEAN
COUNTY...MOVING EAST AT 30 MPH. THIS STORM WILL AFFECT NEW JOHNS LAKE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
VINING
Special weather statement, Jul 27, 12:12 AM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
112 AM CDT TUE JUL 27 2010
NDZ020>022-034-035-270700-
BURLEIGH ND-MCLEAN ND-MORTON ND-OLIVER ND-SHERIDAN ND-
112 AM CDT TUE JUL 27 2010
...SPECIAL WEATHER STATEMENT FOR CENTRAL MORTON...EASTERN OLIVER...
BURLEIGH...SOUTHWESTERN SHERIDAN AND SOUTHEASTERN MCLEAN COUNTIES
UNTIL 200 AM CDT...
AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WASHBURN
TO 6 MILES SOUTH OF PRICE TO 7 MILES SOUTH OF JUDSON...AND MOVING
EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
BISMARCK...
WILTON...
BALDWIN...
MANDAN...
REGAN...
LINCOLN...
MENOKEN...
WING...
CROWN BUTTE LAKE...
DOUBLE DITCH INDIAN VILLAGE...
NEW JOHNS LAKE...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
VINING
Special weather statement, Jul 27, 1:01 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
201 AM CDT TUE JUL 27 2010
NDZ020-021-034>036-270745-
BURLEIGH ND-KIDDER ND-MCLEAN ND-MORTON ND-OLIVER ND-
201 AM CDT TUE JUL 27 2010
...SPECIAL WEATHER STATEMENT FOR NORTHERN MORTON...EASTERN OLIVER...
BURLEIGH...KIDDER AND EXTREME SOUTHEASTERN MCLEAN COUNTIES UNTIL 245
AM CDT...
AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
GOODRICH TO MCKENZIE...AND MOVING EAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ARENA...
STERLING...
TUTTLE...
DRISCOLL...
ROBINSON...
STEELE...
DAWSON...
PETTIBONE...
TAPPEN...
HORSEHEAD LAKE...
LAKE WILLIAMS...
LAKE ISABEL...
OTHER STRONG STORMS WERE NEAR DOUBLE DITCH INDIAN VILLAGE NORTH OF
MANDAN...AND ANOTHER STORM WAS BETWEEN CENTER AND NEW SALEM. THESE
STORMS WERE MOVING EAST AT 35 MPH.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
VINING
Special weather statement, Jul 27, 1:40 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT TUE JUL 27 2010
NDZ037-270830-
STUTSMAN ND-
240 AM CDT TUE JUL 27 2010
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN STUTSMAN COUNTY UNTIL
330 AM CDT...
AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF PINGREE...OR 17 MILES NORTH OF
JAMESTOWN...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPIRITWOOD LAKE...
COURTENAY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BIRK
Lightning, Burleigh
- When
- July 27, 2:25 AM CST
- Where
- Burleigh County, 6.22 mi S of Wing
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 47.040, -100.280
Time of this event is based on radar. Lightning struck an old barn and started a fire sometime early Tuesday morning, July 27th. The barn was allowed to burn itself out. A tractor inside the barn was also destroyed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Kentucky, July 27, 20101 death · 2 injured · $932,000 · 3 events
- Tornadoes and Hail in Wisconsin, July 27, 20103 injured · $229,000 · EF2 · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 27, 2010$585,000 · EF1 · 15 events
- Flooding in Illinois, July 27 to 31, 2010$500,000 · 2 events
- Flash Flood and Hail in Wisconsin, July 27, 2010$109,000 · 1.75 in hail · 28 events
- Flash Flood and Hail in South Carolina, July 27, 2010$97,000 · 1 in hail · 25 events
- Flash Flooding and Hail in Utah, July 27 to 31, 2010$170,000 · 1 in hail · 13 events
- Flash Flood and Damaging Winds in North Carolina, July 27, 2010$200,000 · 50 kt wind · 5 events
- Flash Flood in Arizona, July 27, 2010$200,000 · 1 event
- Damaging Winds in Minnesota, July 27, 2010$75,000 · 62 kt wind · 16 events
- Damaging Winds and Lightning Strike in Georgia, July 27, 2010$98,000 · 60 kt wind · 7 events
- Flash Flooding and Heavy Rain in Colorado, July 27, 2010$101,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248739.